Alert archive / Nevada / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Las Vegas, NV

July 31, 2019Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2019, 2:25 PM PDT for Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2019, 2:25 PM PDT (21:25 UTC)
Expired
Jul 31, 2019, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 54 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:55 PM PDTFLASH FLOODEnterprise, NVPUBLIC REPORTED 6 INCHES OF WATER RAPIDLY FLOWING OVER RAINBOW BOULEVARD AT BLUE DIAMOND ROAD. REPORT RELAYED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WGUS55 KVEF 312125
FFWVEF
NVC003-010030-
/O.NEW.KVEF.FF.W.0031.190731T2125Z-190801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
225 PM PDT Wed Jul 31 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Clark County in southern Nevada...

* Until 530 PM PDT.

* At 223 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the southwest Las Vegas Valley. Up to one inch 
  of rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Las Vegas, Blue Diamond, Red Rock Canyon, Enterprise, Mountains
  Edge, Spring Valley, Summerlin, Southern Highlands, Spring Mountain
  Ranch, Red Rock Canyon Campground and The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3607 11522 3599 11521 3593 11525 3590 11536
      3599 11546 3623 11545 3621 11533

$$

CK
3 follow-up statements
000 
WGUS75 KVEF 312301
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
401 PM PDT Wed Jul 31 2019

NVC003-010030-
/O.CON.KVEF.FF.W.0031.000000T0000Z-190801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
401 PM PDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL CLARK COUNTY...

At 354 PM PDT, the thunderstorm that produced heavy rainfall has 
moved out of the area. Though, over an inch of rainfall fell across 
parts of the southwest Las Vegas Valley and have created flooding 
issues. There have been reports of flash flooding near Rainbow and 
Blue Diamond where roughly 8 to 10 inches of flowing water are 
crossing the roadway. Flash flooding is expected to continue or 
begin shortly. Continue to heed any road closures. 

Some locations that will experience flooding include...
Las Vegas, Blue Diamond, Red Rock Canyon, Enterprise, Mountains Edge,
Spring Valley, Summerlin, Southern Highlands, Spring Mountain Ranch,
Red Rock Canyon Campground and The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3607 11522 3599 11521 3593 11525 3590 11536
      3599 11546 3623 11545 3621 11533

$$
CK
904 
WGUS75 KVEF 010007
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
507 PM PDT Wed Jul 31 2019

NVC003-010030-
/O.CON.KVEF.FF.W.0031.000000T0000Z-190801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
507 PM PDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL CLARK COUNTY...

At 457 PM PDT, the heavy rain has ended. The Flood Advisory for this 
area has expired, but flash flooding will remain a threat. Continue 
to heed any road closures. 

Some locations that will experience flooding include...
Las Vegas, Blue Diamond, Red Rock Canyon, Enterprise, Mountains Edge,
Spring Valley, Summerlin, Southern Highlands, Spring Mountain Ranch,
Red Rock Canyon Campground and The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3607 11522 3599 11521 3593 11525 3590 11536
      3599 11546 3623 11545 3621 11533

$$
CK
140 
WGUS75 KVEF 010023
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
523 PM PDT Wed Jul 31 2019

NVC003-010030-
/O.EXP.KVEF.FF.W.0031.000000T0000Z-190801T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
523 PM PDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR CENTRAL CLARK COUNTY WILL EXPIRE AT
530 PM PDT...

The heavy rain has ended. Residual flooding is still possible in 
localized areas. Please continue to heed any remaining road closures.

LAT...LON 3607 11522 3599 11521 3593 11525 3590 11536
      3599 11546 3623 11545 3621 11533

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:38 AM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 31, 9:38 AM PDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
938 AM PDT Wed Jul 31 2019

.SYNOPSIS...Shower and thunderstorm chances will spread from Mohave
County into southeast Nevada and far southeast California today,
with a risk of isolated flash flooding. Drier air coming in from the
west will decrease thunderstorm chances Thursday and especially
Friday, and temperatures will rise back above normal over the
weekend. Moisture could spread back westward early next week.
&&

.UPDATE...Abundant moisture this morning across roughly the eastern
one third of our CWA. The 9 am RAP analysis shows 2 inch
precipitable water values touching our far southern regions of the
Colorado River Valley with a well defined moisture axis extending up
through the Colorado River Valley into far southeast Lincoln County.
Thunderstorms have fired off this morning primarily along and east
of this moisture axis. Expect an active thunderstorm day today with
the primary focus over Mohave County, the Colorado River Valley,
northeast Clark County and central/southern Lincoln County. With
this area sitting in the right entrance of an upper level jet, 1-2
inch PWATs, 12-14 degree 850 mb dewpoint temps and 1000+ J/kg of
available CAPE forecast, expect storms to be rain efficient and
capable of producing intense rain rates and localized flash
flooding. Abundant cloud cover may limit activity initially but is
beginning to erode already which will allow daytime heating to come
into play as well to help destabilize the atmosphere. -Salmen
&&

.PREVIOUS DISCUSSION...250 AM PDT...

.DISCUSSION...Not much happening in our CWA yet as of 230 AM. A
couple of impressive storms reached the La Paz/Mohave border from
the south and then fizzled, very much in line with some of the high
resolution model guidance. Much of the guidance still suggests that
storms will fire over Mohave County by sunrise, then spread as far
west as eastern Lincoln County, the Clark County mountains, the
Mojave National Preserve, and perhaps the Colorado River Valley
during the day. Kicked around the idea of a Flash Flood Watch, but
decided against it due to uncertainty in whether the extensive cloud
cover today might hamper thunderstorm formation. Thanks for
coordination WPC, PSR, FGZ, and SLC. Some storms could linger
overnight as models suggest lifted indices between -2 and -5
persisting all night. Drier air pushing in from the west should
limit thunderstorm chances to Mohave County on Thursday, with only
spotty storms if any expected on Friday. Extensive cloud cover today
will keep temperatures well below normal, then as the drier air
moves in, more sunshine will push temps back up above normal by the
weekend, although that could be short lived as another push of
moisture is expected Sunday or Monday.
&&

.AVIATION...For McCarran...South to southeast winds around 10kts
will continue though the morning before increasing around midday,
with gusts to around 20kts likely this afternoon. Scattered
thunderstorms are possible this afternoon in and around the
airspace, with the highest coverage of convection through the south
and east corridors. Ceilings with any precipitation will lower,
with BKN cigs below 10kft possible. There is a chance for outflow
winds from thunderstorms this afternoon and early evening, however
confidence is low at this time. Thunderstorms should diminish this
evening, and it will be dry tonight and Thursday morning. Outside of
thunderstorm influence, gusts will end around sunset, with lighter
south winds likely overnight than we have seen the past few days.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms will continue to
push northward into western Arizona this morning and afternoon, and
may impact Colorado River TAF sites. Confidence is low if and when
storms would arrive, so continued with VCTS at the moment.
Confidence in wind speed and direction through this area is low as
convection may be capable of kicking off outflow winds in Southern
Nevada and western Arizona. Associated broken clouds will lower to
around 10 kft through the remainder of the TAF period for
northwestern Arizona and southern Nevada TAF sites, with lower
ceilings possible with any precipitation. Southeastern California
TAF sites expected to stay dry with increasing mid-level clouds
through the period. Convection will diminish this evening, and it
should be dry overnight into Thursday morning with lighter winds
following typical nighttime wind patterns expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Morgan
AVIATION...Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:20 AM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Jul 31, 2:03 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 31, 2:49 PM PDTSevere Thunderstorm WarningVEFClark71 min

Nearby

Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.